HomeClinical Tools4Ts

🩸 4Ts Score (Heparin-Induced Thrombocytopenia)

Estimate the probability of heparin-induced thrombocytopenia (HIT) with the 4Ts score.

Clinical takeaway

Low score (0–3) has a high negative predictive value — HIT is unlikely.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Decide whether to stop heparin and send HIT antibody testing.

How it works

Four domains (Thrombocytopenia, Timing, Thrombosis, oTher cause) each 0–2. 0–3 low, 4–5 intermediate, 6–8 high probability.

Key points

  • Low score (0–3) has a high negative predictive value — HIT is unlikely.
  • Intermediate/high scores warrant stopping heparin and immunoassay/functional testing.
  • Do not wait for testing to switch anticoagulant if probability is high.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

ThrombocytopeniaFall > 50% & nadir ≥ 20 (2)
Timing of platelet fallDay 5–10, or ≤ 1 day with recent heparin (2)
Thrombosis or sequelaeNew thrombosis or skin necrosis (2)
Other cause of thrombocytopeniaNone apparent (2)

4Ts8/8

  • ProbabilityHigh probability
  • ActionStop heparin, start a non-heparin anticoagulant and send HIT immunoassay/functional testing.
ThrombocytopeniaFall < 30% or nadir < 10 (0)
Timing of platelet fall< 4 days, no recent exposure (0)
Thrombosis or sequelaeNone (0)
Other cause of thrombocytopeniaDefinite (0)

4Ts0/8

  • ProbabilityLow probability (HIT unlikely)
  • ActionLow score has high negative predictive value — HIT unlikely.

Frequently asked questions

What is 4Ts Score (Heparin-Induced Thrombocytopenia)?
Estimate the probability of heparin-induced thrombocytopenia (HIT) with the 4Ts score.
How is 4Ts Score (Heparin-Induced Thrombocytopenia) calculated? What is the core formula?
Four domains (Thrombocytopenia, Timing, Thrombosis, oTher cause) each 0–2. 0–3 low, 4–5 intermediate, 6–8 high probability.
When is 4Ts Score (Heparin-Induced Thrombocytopenia) used?
Decide whether to stop heparin and send HIT antibody testing.
What are the key clinical points for 4Ts Score (Heparin-Induced Thrombocytopenia)?
Low score (0–3) has a high negative predictive value — HIT is unlikely. Intermediate/high scores warrant stopping heparin and immunoassay/functional testing. Do not wait for testing to switch anticoagulant if probability is high.
What are the limits and cautions when using 4Ts Score (Heparin-Induced Thrombocytopenia)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is 4Ts Score (Heparin-Induced Thrombocytopenia) calculated in practice? Can you show a worked example?
Inputs: Thrombocytopenia Fall > 50% & nadir ≥ 20 (2), Timing of platelet fall Day 5–10, or ≤ 1 day with recent heparin (2), Thrombosis or sequelae New thrombosis or skin necrosis (2), Other cause of thrombocytopenia None apparent (2) → Result: 4Ts 8 /8(Probability: High probability, Action: Stop heparin, start a non-heparin anticoagulant and send HIT immunoassay/functional testing.) Inputs: Thrombocytopenia Fall < 30% or nadir < 10 (0), Timing of platelet fall < 4 days, no recent exposure (0), Thrombosis or sequelae None (0), Other cause of thrombocytopenia Definite (0) → Result: 4Ts 0 /8(Probability: Low probability (HIT unlikely), Action: Low score has high negative predictive value — HIT unlikely.)

Other tools

🦵 Wells DVT🫁 Wells PE🫁 PERC🦵 Padua

中文版 →